Washington, 2019Wildfire in Washington, June 3 to 8, 2019
June 3 to 8, 2019 · NWS OTX · 1 event in 1 county or zone
The Columbia Basin of eastern Washington is a dry basin under the rain shadow of the Cascade Mountains. Consequently this area is an open range land of grass and sage which quickly dries out and becomes vulnerable to wildfire from late spring through early autumn.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Columbia Basin of eastern Washington is a dry basin under the rain shadow of the Cascade Mountains. Consequently this area is an open range land of grass and sage which quickly dries out and becomes vulnerable to wildfire from late spring through early autumn. Breezy downslope winds off of the nearby Cascade mountains are common and promote rapid spreading of wildfires in the basin.
The 243 Command Fire started on Monday night, June 3, near Highway 243 and Wanapum Dam. Winds pushed the fire easterly through the Lower Crab Creek Canyon of southern Grant County. Fire crews were able to contain it between the canyon’s northern and southern ridges. The fire burned 20,380 acres of mostly range and scrub land. No structure or homes were lost but some power lines and infrastructure were lost. There were no injuries reported. The cause of the fire is still under investigation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 3, 3:34 PM PST, 4 hours 26 minutes earlier.
Area forecast discussion, Jun 3, 3:34 PM PST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
434 PM PDT Mon Jun 3 2019
.SYNOPSIS...
Breezy conditions will decrease this evening with winds expected
again on Wednesday. Cooler temperatures and dry conditions are
expected through Wednesday. By Thursday and through the weekend
expect temperatures to drop into the 60s, which is well below
normal. A chance of showers and thunderstorms is also possible
Thursday through Sunday, with Friday being the best potential for
thunderstorms.
&&
.DISCUSSION...
Tonight through Wednesday...The upper level flow is beginning to
flatten out this afternoon behind a passing cold front. This
front was very dry and resulted in much cooler temperatures,
breezy/gusty winds and very dry conditions. Winds have been
gusting 20-30 mph with relative humidity between 15-25 percent,
with a few areas a little drier. Winds should be on the decrease
after sunset. The flat flow will remain over the region on
Tuesday. Temperatures will cool off another 3-4 degrees with very
dry relative humidity. winds however will only in the 5-15 mph
range. The flow will begin to buckle again on Wednesday as another
upper left trough takes aim at the region. The timing of the cold
front has slowed down by 6-12 hours and it now looks the front
will pass through the region Wednesday night. We will again see
breezy/gusty southwest winds, with gusts 20-30 mph. Temperatures
will be a couple of degrees cooler on Wednesday, but it looks like
relative humidity will rebound 5-10 percent. Model guidance has
been consistent showing some moisture moving into the Cascades by
late afternoon, Enough so to support some showers near the crest.
If this system slows any more, however, the best chances for
showers will get pushed into Wednesday night and Thursday. Tobin
Wednesday Night and Thursday: The upper level trough and low
pressure system will move into the Pac NW. The cold front will
move through Wednesday night. This will bring a few hours of gusty
winds to the area Wed night. The strongest winds will be in the
lee of the Cascades and into the Waterville Plateau with gusts of
20-30 mph. Thursday temperatures take a 5 to 15 degree dump
compared to Wednesday. Showers are possible across the Idaho
Panhandle and extreme SE WA through the morning with the threat
extending into the northern mountains of WA and the Cascades
during the afternoon and evening.
Friday through Saturday: The low pressure system moves inland.
This will keep the forecast area cool and unsettled. Friday will
be the coolest day of the week, with valley temps in the 60s,
which is about 10 degrees below average for this time of the year.
Showers and afternoon/evening thunderstorms are expected. The few
dry locations will be from Wenatchee area east into the Moses
Lake region. Friday bodes the best opportunity for thunderstorms
with the coolest 500 mb temps. The threat extends from east of a
line from the Okanogan Highlands south and east through Spokane
and down into the Palouse and Camas Prairie regions. These are
expected to be your typical weak spring type thunderstorms with
small hail and brief gusty winds. These will not be similar to
last weeks storms where there was very heavy rainfall. Saturday we
will see slight warming at 500 mb and models are not producing as
much instability at the surface. The best chance of thunder on
Saturday will be across the NE WA mountains and the northern ID
Panhandle.
Sunday and Monday: The low pressure system will exit the area
Sunday. There will still be a slight chance for showers, but it
will be confined to the ID Panhandle. A ridge will build in along
the west coast by Monday with a dry forecast and temperatures in
the mid 70s to mid 80s. /Nisbet
&&
.AVIATION...
00Z TAFS: Dry and breezy conditions associated with a cold front
will decrease this evening around sunset with the loss of daytime
heating except remaining breezy at KEAT. Winds will again become
gusty on Tuesday during the mid to late morning and afternoon hours
but should be slightly less in magnitude compared to today. Skies
will remain mostly clear with a continuation of VFR conditions. JW
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 49 77 50 76 51 64 / 0 0 0 0 0 20
Coeur d'Alene 49 76 50 76 51 64 / 0 0 0 0 10 30
Pullman 47 73 49 76 49 61 / 0 0 0 0 10 30
Lewiston 55 85 56 85 58 70 / 0 0 0 0 10 40
Colville 41 83 42 81 43 72 / 0 0 0 10 10 10
Sandpoint 49 76 48 74 50 64 / 0 0 0 10 10 20
Kellogg 52 73 52 74 53 62 / 0 0 0 0 20 40
Moses Lake 49 83 52 81 51 72 / 0 0 0 0 0 0
Wenatchee 53 79 55 76 52 69 / 0 0 0 10 0 0
Omak 49 80 50 76 48 69 / 0 0 0 0 0 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jun 3, 2:50 AM PST, 17 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
350 AM PDT Mon Jun 3 2019
IDZ001>004-026-027-WAZ031>038-041>044-041100-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
350 AM PDT Mon Jun 3 2019
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
No hazardous weather is expected at this time.
Wildfire, Moses Lake Area
- When
- June 3, 8:00 PM PST to June 8, 12:00 PM PST
- Where
- Moses Lake Area forecast zone
- Reported by
- State Official
- Coordinates
- 47.095, -119.006 (the zone’s center; the record gives no point)
The 243 Command Fire started June 3, near Highway 243 and Wanapum Dam. Breezy winds pushed the fire easterly through the Lower Crab Creek Canyon. The fire crews were able to contain it between the canyon’s northern and southern ridges. The fire burned 20,380 acres of range land.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Oklahoma, June 3, 2019$20,000 · 1.25 in hail · 2 events
- Tornado and Hail in New Mexico, June 3, 2019$2,000 · EF0 · 9 events
- Tornadoes and Hail in Kansas, June 3, 20191.75 in hail · 8 events
- Flash Flooding and Damaging Winds in Arkansas, June 3 to 6, 201961 kt wind · 7 events
- Hail in Colorado, June 3, 20191 in hail · 7 events
- Tornado and Hail in Kansas, June 3, 2019EF0 · 7 events
- Flash Flooding and Hail in Kansas, June 3, 20190.88 in hail · 5 events
- Flash Flood and Hail in Oklahoma, June 3 to 4, 20191.25 in hail · 3 events
- Damaging Winds in Nebraska, June 3, 2019$500 · 56 kt wind · 3 events
- Damaging Winds in Nebraska, June 3, 201961 kt wind · 3 events
- Hail in South Dakota, June 3, 20191 in hail · 2 events
- Damaging Winds in Oklahoma, June 3, 201959 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832894.